Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 179, NWS Mobile, AL

July 4, 2011Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 4, 2011, 7:12 PM CDT for Mobile County, Washington County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 7:12 PM CDT (00:12 UTC)
Expired
Jul 4, 2011, 7:29 PM CDT
In force
17 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS54 KMOB 050012
SVRMOB
ALC097-129-050100-
/O.NEW.KMOB.SV.W.0179.110705T0012Z-110705T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
712 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF CITRONELLE...
  SOUTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 800 PM CDT

* AT 706 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEAKESVILLE...OR 10 MILES SOUTHWEST OF VINEGAR BEND...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEER PARK AROUND 730 PM CDT...
  CITRONELLE AROUND 735 PM CDT...
  SIMS CHAPEL AROUND 750 PM CDT...
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

&&

LAT...LON 3125 8805 3096 8804 3102 8842 3125 8842
TIME...MOT...LOC 0011Z 263DEG 23KT 3116 8845

$$
1 follow-up statement
002 
WWUS54 KMOB 050029
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
729 PM CDT MON JUL 4 2011

ALC097-129-050036-
/O.CAN.KMOB.SV.W.0179.000000T0000Z-110705T0100Z/
WASHINGTON AL-MOBILE AL-
729 PM CDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE AND SOUTH
CENTRAL WASHINGTON COUNTIES IS CANCELLED...

THE STORM THAT PRODUCED QUARTER TO HALF DOLLAR SIZE HAIL IN 
LEAKESVILLE MISSISSIPPI WEAKENED BEFORE IT MOVED INTO SOUTHWEST 
ALABAMA. SHOWERS AND THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING 
WILL LIKELY MOVE INTO THE EXTREME NORTHWEST CORNER OF MOBILE COUNTY 
THROUGH 8 PM. 

LAT...LON 3125 8805 3096 8804 3102 8842 3125 8842
TIME...MOT...LOC 0026Z 263DEG 23KT 3117 8834

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:55 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 4, 6:55 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CDT MON JUL 4 2011

.AVIATION (00Z ISSUANCE)...VFR CONDITIONS EXPECTED FOR THE NEXT 24
HOURS EXCEPT FOR MVFR TO IFR CONDITIONS NEAR ISOLATED TO SCATTERED
THUNDERSTORMS TUESDAY AFTERNOON INTO THE EARLY EVENING HOURS. SOUTH
TO SOUTHWEST AT 5 TO 10 KNOTS EARLY THIS EVENING WILL BECOME LIGHT
AND VARIABLE THROUGH 15Z TUESDAY THEN BECOMING SOUTH AROUND 10
THROUGH 00Z WED. /04

/PREVIOUS DISCUSSION / 355 PM CDT MON JUL 4 2011 /

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...LAPS ANALYSIS SHOWS A
RATHER DISTINCT INSTABILITY GRADIENT ACROSS THE AREA TODAY WITH
MLCAPES OF 2500 J/KG OR GREATER ACROSS WILCOX...CHOCTAW...AND WAYNE
COUNTIES. FURTHER TO THE SOUTH AND EAST ACROSS THE REST OF THE
AREA...MLCAPES ARE ONLY IN THE 1000-1500 J/KG AS AFTERNOON DEWPOINTS
HAVE MIXED OUT INTO THE LOW TO MID 60S ACROSS MUCH OF THE AREA. THIS
HAS LIMITED THUNDERSTORM DEVELOPMENT ACROSS THE MAJORITY OF THE CWA.
IN ADDITION...WITH TEMPERATURES ONLY CLIMBING INTO THE LOW 90S AND
WATER TEMPS IN THE UPPER 80S...THE SEA BREEZE CIRCULATION IS NOT AS
VIGOROUS AND NOT AIDING IN CONVECTIVE DEVELOPMENT. WILL CONTINUE WITH
SMALL CHANCE OF ISOLATED CONVECTION THROUGH THE EVENING ACROSS THE
FAR INTERIOR COUNTIES...BUT WILL BRING DOWN POPS TO 10% FOR THE REST
OF THE AREA CONSIDERING THE CURRENT LACK OF COVERAGE ON RADAR.
OTHERWISE ANOTHER WARM AND MUGGY NIGHT IN STORE...JUST WHAT ONE WOULD
EXPECT FOR EARLY JULY.

THE UPPER TROUGH TRAVERSING ACROSS THE OHIO VALLEY DOWN INTO THE
LOWER MS VALLEY TODAY WILL ONLY VERY SLOWLY MOVE EAST ON TUESDAY.
THIS TROUGH WILL CAUSE A BREAK IN THE UPPER RIDGE...WITH RIDGING
CENTERED OVER THE SOUTHERN PLAINS AND ANOTHER PIECE CENTERED OVER THE
WESTERN ATLANTIC. THIS WEAKNESS IN THE UPPER LEVEL PATTERN IS
GENERALLY VERY FAVORABLE FOR CONVECTIVE DEVELOPMENT THIS TIME OF
YEAR. HOWEVER...MODEL GUIDANCE IS UNANIMOUS IN SHOWING SIGNIFICANT
MIXING OF DEWPOINTS AGAIN TOMORROW OVER MUCH OF THE AREA AS A
SIGNIFICANT AMOUNT OF DRY AIR PERSISTS IN THE 925-850 MB LAYER. THIS
AGAIN SETS UP A SHARP INSTABILITY GRADIENT WITH THE HIGHER
INSTABILITY LOCATED OVER OUR FAR NW ZONES. THEREFORE...WILL ONLY GO
WITH 30-40 POPS AT THIS TIME WITH THE GREATEST COVERAGE EXPECTED
OVER THE FAR INTERIOR SW AL/MS. LITTLE CHANGE IN HIGH TEMPS...AROUND
90 AT THE BEACHES AND MID 90S WELL INLAND.

HAVE A SAFE AND HAPPY 4TH OF JULY! 34/JFB

.LONG TERM (WEDNESDAY THROUGH MONDAY)...LITTLE CHANGE IN THE
SYNOPTIC PATTERN THROUGH THE MIDDLE AND END OF THE WEEK. THE BREAK IN
THE UPPER RIDGE WILL REMAIN IN PLACE OVER OUR REGION. HOWEVER...MODEL
GUIDANCE CONTINUES TO SHOW THE SAME NW-SE INSTABILITY GRADIENT...WITH
THE BEST COVERAGE OF AFTERNOON STORMS FAVORING OUR NORTHERN AND
WESTERN ZONES. MAX/MIN TEMPS CHANGE LITTLE WITH LOW/MID 90S AND
LOW/MID 70S EXPECTED.

THE UPPER RIDGE IS FORECAST TO BRIDGE THE WEAKNESS OVER THE
WEEKEND...RESULTING IN A BROAD EXPANSIVE RIDGE OVER THE SOUTHERN
STATES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL CONTINUE
TO PRODUCE HOT TEMPERATURES AND ISOLATED TO SCATTERED AFTERNOON
STORMS. 34/JFB

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS THROUGH 00Z WED EXCEPT
MVFR TO IFR CONDITIONS NEAR ISOLATED TO SCATTERED THUNDERSTORMS
MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS WILL BE
SOUTH TO SOUTHWEST AT 5 TO 10 KNOTS EARLY THIS EVENING BECOMING
LIGHT AND VARIABLE THROUGH 15Z TUE THEN BECOMING SOUTH AROUND 10
THROUGH 00Z WED. 32/EE

&&

.MARINE...WEAK HIGH PRESSURE OVER THE NORTHERN GULF COMBINED WITH A
WEAK SURFACE TROUGH OF LOW PRESSURE OVER THE INTERIOR SOUTHEAST WILL
CONTINUE TO BRING A LIGHT SOUTHERLY WIND FLOW TO THE MARINE AREA...
MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS...THROUGH THE
FORECAST PERIOD. THE HIGHEST WINDS WILL BE NEAR THE COAST AND OVER
INLAND BAYS AND SOUNDS IN THE LATE AFTERNOON AND EARLY EVENING HOURS
MAINLY FROM DAYTIME HEATING. ISOLATED TO OCCASIONALLY SCATTERED
THUNDERSTORMS ARE EXPECTED OVER THE MARINE AREA THROUGH THE FORECAST
PERIOD. LITTLE CHANGE IN SEAS IS EXPECTED. 32/EE

&&

.FIRE WEATHER...TYPICAL SUMMERTIME WEATHER CAN BE EXPECTED THROUGH
MUCH OF THE WEEK WITH HOT TEMPERATURES...HUMIDITIES STAYING ABOVE
CRITICAL LEVELS...AND ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS.
IT NOW APPEARS THE GREATEST COVERAGE OF STORMS WILL BE LOCATED
ACROSS INTERIOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. WINDS
WILL BE GENERALLY LIGHT OUT OF THE SOUTH THROUGH THE FORECAST
PERIOD. OVERNIGHT DISPERSIONS WILL BE VERY POOR AS WINDS BECOME
LIGHT AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  93  72  93 /  10  30  20  30
PENSACOLA   77  93  77  92 /  10  30  20  30
DESTIN      79  91  79  91 /  10  20  20  20
EVERGREEN   70  95  70  95 /  10  30  20  30
WAYNESBORO  70  95  70  93 /  20  40  30  40
CAMDEN      70  95  70  94 /  20  40  20  40
CRESTVIEW   71  95  69  96 /  10  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 5:00 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON JUL 4 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON ACROSS THE CENTRAL GULF COAST. PERIODS OF HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTING AND GUSTY WINDS WILL BE THE
MAIN THREATS ASSOCIATED WITH THESE STORMS. AS WAS THE CASE
YESTERDAY...SOME OF THE STORMS COULD BE STRONG...POSSIBLY BRIEFLY
SEVERE...WITH GUSTS IN EXCESS OF 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH
THE FORECAST PERIOD...WITH THE BEST COVERAGES OCCURRING OVER INLAND
AREAS DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE...MOSTLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN
THREATS WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH SUNDAY.

In the hours before

Special weather statement, Jul 4, 6:16 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
616 PM CDT MON JUL 4 2011

ALZ052-053-MSZ067-075-076-079-050000-
WASHINGTON AL-CLARKE AL-GEORGE MS-PERRY MS-GREENE MS-WAYNE MS-
616 PM CDT MON JUL 4 2011

...A  SCATTERED LINE OF THUNDERSTORMS...A FEW STRONG WILL AFFECT
AREAS FROM CENTRAL CLARKE COUNTY SOUTHWEST TO PERRY COUNTY
MISSISSIPPI...THROUGH 700 PM CDT...

AT 610 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
SOUTHWEST OF CAMDEN TO 10 MILES NORTHWEST OF WIGGINS. MOVEMENT WAS
SOUTH AT 5 MPH.

THESE THUNDERSTORMS WILL DEVELOP AND DISSIPATE OVER A PERIOD OF 20
TO 30 MINUTES AS THEY SLOWLY REDEVELOP TO THE SOUTH.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THESE STORMS APPROACH.

&&
Local storm report, Jul 4, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
703 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             LEAKESVILLE             31.15N 88.56W
07/04/2011  E1.25 INCH       GREENE             MS   EMERGENCY MNGR

            GREENE COUNTY EMA REPORTED QUARTER TO HALF DOLLAR SIZE
            HAIL IN LEAKESVILLE.

&&

KC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:57 PM CDTSpecial Marine WarningMOB78 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.